Cancer

Breast Cancer Metastatised to Liver After Surgery, Chemotherapy, Radiotherapy and Arimidex – Part 2

Chan’s daughter told us that her mother’s loss of blood was due to the bleeding from her guts. The doctor in the private hospital told the family that nothing much could be done since the cancer had spread. Chan is a worrying-type of person and suffered from the following:

o She has pains if she walks for some distance.

o She is not able to sleep when she feels “heaty”.

o When she is asleep, she observes that her stomach moves and churns.

o Her stools are black in colour.

In December 2006 (about a year after taking Arimidex), Chan suffered a sudden onset of pains throughout her body besides having shortness of breast. Then, her guts bled leading to severe loss of blood. Are these problems related to the intake of Arimidex?

Among the many documented side effects of Arimidex are: hot flushes, mood disturbances, depression, fatigue, nausea and vomiting, muscle and bone pain, shortness of breath or coughing, fractures due to reduction of bone density, thromboembolic events, rash, swelling or water retention, loss of appetite, weight gain, constipation, diarrhea, vaginal bleeding and gastrointestinal disorder.

In spite of the above the medical researchers concluded that the use of Arimidex is “well tolerated”. To get an insight of what patients suffer, go to the message board of cancercompass (link below).

Patient 1 wrote: I have been on Arimidex for almost two years now. Firstly I had hardly any side effects and slowly but surely they seem to be building up, some days far worse than the next. The main side effects which I am experiencing now are aching bones and joints, mainly while trying to sleep at night. Also tiredness and seem to want to just go to bed to rest from as early as 8 p.m. — this is sad as I always went to bed late before my breast cancer.

Patient 2 wrote: I have been on Arimidex for three and a half years. I too, did not notice anything in the beginning but am now beginning to wonder. I always seemed to have trouble standing for longer periods of time — seemed to always want to sit down instead. Last summer (August) I had trouble walking for any amount of time over 20 minutes. In February of this year I had a major back trouble with sciatica. It was very, very bad. My Radiation Oncologist mentioned that maybe it was a side effect of the Arimidex. I also wake up four to five times every night.

Patient 3 wrote: I began taking Arimidex in late June and from the beginning had a constant headache, very slight so I didn’t worry too much. Then the bone pain started and got worse very quickly. My oncologist wanted me to switch to “something else” right away.

Patient 4 wrote: My pains are definitely getting worse as each month goes by. I wake up feeling 30 years older. I am with pains pretty much all over the bones and joints from the hips down! I get depression too, very bad at times. Not sure if this is because I lack sleep due to painful nights, feeling sorry for myself or the effects of Arimidex.

Patient 5 wrote: Like you, at first I didn’t notice any side effects. But for the last two to three 3 years I’ve experienced severe pain in my neck and back, specifically in the thorax region. It is truly debilitating at times. My doctor told me it was degenerative arthritis. But as I read your and other women’s remarks who are on this treatment, I have to wonder if it is the Arimidex.

Patient 6 wrote: I just started taking this drug in June. At fist I was fine but recently I’ve been having pains. I wake up several times at night with pains in my arms and fingers.

Patient 7 wrote: I have been on this medication for seven months. I too have much joint pain — pain during the night that wakes me up! I am wondering if it is worth all this pain — there is no guarantee that in five years the breast cancer will not return!

Patient 8 wrote: I have been taking Arimidex for two years also. I feel bone pain, my hands hurt, my headaches have gotten worse, I am depressed, and my appetite is just not there any more. I wake up three hours after I go to bed. I feel tired and drained the rest of the day. My doctor thinks I am a hypochondriac. But these symptoms are real. My cousin had been taking this for four years and her intestine got infected from all the medicine. It started to eat away at it. She died two months after the removal of her intestine. Have you heard any thing about that?

The comments of these patients and the case presented by Chan are real. These are not fantasies of the patients’ mind. The side effects suffered by Chan are similarly felt by other patients. Chan had bleeding from her guts. Reading the comment of Patient 8, who wrote that her cousin who took the drug for four years, ended with an “eaten away” gut, one cannot help thinking if Arimidex is causing similar problem to Chan’s gut.

It is most distressful to see the CT scan of Chan’s liver. The metastasis is so extensive and widespread covering her entire liver. Over the decades looking at liver images, I cannot help feeling that the scan images of Chan’s liver is rare indeed.

The question that begs an answer: “Why is the liver metastasis so extensive?” Only a year ago (April 2006) Chan’s liver was said to be free of metastasis. Why does this happen so suddenly and so soon? It is understandable if there are only one or a few metastatic spots in her liver but to have numerous nodules at once is beyond comprehension. One is tempted to ask if this metastasis could be related to the treatment rather than the cancer itself.

The case of Chan further reinforces my resolve to say this to cancer patients: Cure for cancer requires a change of diet, lifestyle and full commitment on the part of patients to take matters into their own hands. Subjecting themselves to invasive treatments of modern medicine and taking of the so-called “FDA-approved drugs” may not be the only option for them. Look far and wide – there are other options available in the horizon. My experience shows that for some patients, taking the “alternative, holistic” path could prove to be a more humane and effective path for their cancers.

by Chris Teo, Ph.D.

Tags
Show More

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Back to top button
Close